Get Help:

Coping with Vicodin Withdrawal Symptoms

Often Vicodin addiction starts innocently enough: a person may be injured in an accident or recovering from surgery and in a significant amount of chronic pain. Their doctor prescribes Vicodin to manage that pain, but as the body and brain develop a tolerance to hydrocodone—an opioid and the active and potentially addictive ingredient in Vicodin—more and more is needed to obtain the desired effects: euphoria, relaxation and a sense of overall wellbeing. However, when abuse of Vicodin begins physical and mental changes occur quickly: people who abuse the drug become anxious and confused, exhibit a slowed heartbeat, experience wild mood swings and may have seizures and convulsions. And of course, deadly side effects of Vicodin abuse can include coma and irreversible damage to the liver as well as the pain and pleasure receptors of the brain.

To continue feeling the desired euphoric effects of Vicodin, the abuser will go to great lengths to avoid the symptoms of withdrawal through obtaining more and more of the drug. Often the addict will visit several different doctors in order to secure multiple prescriptions of Vicodin, or may resort to even more serious criminal means such as buying it off the street from a dealer or stealing it from family and friends.

When a state of withdrawal from Vicodin use begins, the abuser can expect a wide spectrum of symptoms to occur, ranging from mildly annoying to serious and debilitating. On the mild scale, anxiety and agitation, uncontrollable yawning, a runny nose, persistent insomnia and sweating and muscle aches are common. These symptoms of withdrawal aren’t typically life threatening and pass quickly as the body breaks its reliance on the drug.

More serious symptoms of withdrawal include cramps, diarrhea, nausea and vomiting, and these should be reported to a health care professional immediately so that further damage to the body’s systems can be avoided. Unfortunately, these more serious symptoms often lead the user back into a life of abuse, and therefore once Vicodin withdrawal begins it’s vital the addict seek help and guidance from a professional addiction specialist or in- or out-therapy programs, all of which can help the addict cope with the effects of withdrawal and avoid a relapse into abuse.